Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Nashville, TN

May 11, 2003Hickman County, Humphreys County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 11, 2003, 1:54 AM CDT for Hickman County, Humphreys County, Perry County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 1:54 AM CDT (06:54 UTC)
Expired
May 11, 2003, 2:25 AM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Hickman County, TN, Humphreys County, TN, Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS54 KOHX 110654
SVRBNA
TNC081-085-135-110725-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN TENNESSEE
  HUMPHREYS COUNTY IN TENNESSEE
  PERRY COUNTY IN TENNESSEE

* UNTIL 225 AM CDT

* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NORTH CENTRAL DECATUR COUNTY...OR 18 MILES
  SOUTH OF CAMDEN...MOVING EAST AT 50 TO 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN WESTERN HICKMAN COUNTY BY 210 AM CDT

.WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF A
LINE OF SEVERE THUNDERSTORMS. HOWEVER, THE MAIN THREAT IS DAMAGING 
WIND. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM 
OUTSIDE WALLS AND WINDOWS.

.A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING 
FOR MUCH OF MIDDLE TENNESSEE.

&&

LAT...LON 3588 8812 3571 8807 3585 8730 3606 8737

$$
GIRODO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:45 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 10, 8:45 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT SAT MAY 10 2003

UPDATED ZONE PACKAGE TO REMOVE TIME SENSITIVE WORDING AND DO SOME
MODEST RE-WORDING. SLIGHT TO MODERATE RISK SEVERE EVENT TONIGHT
WITH STORMS MOVING INTO THE WESTERN CWA BY 1-2 AM. LATEST MESOETA
SHOWS RAIN LEAVING SERN PORTION OF CWA AFTER 1 PM TOMORROW.

OTHERWISE NO CHANGES.

.BNA...NONE.

JLM
Hazardous weather outlook, May 10, 3:53 PM CDT, 10 hours 1 minute before
TNZ005>011-022>034-056>066-075>080-093>097-110500-

HAZARDOUS WEATHER OUTLOOK...UPDATED CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
353 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT AND SUNDAY MORNING

YOU CAN EXPECT THUNDERSTORMS TO DEVELOP IN MIDDLE TENNESSEE LATE
TONIGHT...SOME OF WHICH WILL LIKELY BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE. YOU SHOULD STAY TUNED TO A RELIABLE SOURCE OF WEATHER
INFORMATION THROUGHOUT THE NIGHT...AND BE READY TO TAKE ACTION
IF SEVERE WEATHER WARNINGS ARE ISSUED FOR YOUR AREA. THE
THREAT OF SEVERE WEATHER WILL ALSO LINGER INTO EARLY SUNDAY
MORNING...PROBABLY UNTIL AROUND 900 AM OR SO.

RIVER FLOODING WILL ALSO REMAIN A PROBLEM INTO THE NIGHT FOR SEVERAL
COUNTIES IN WESTERN AND SOUTHERN MIDDLE TENNESSEE...WITH RIVERS
EXPECTED TO REMAIN OUT OF THEIR BANKS. THROUGH TONIGHT RAINFALL
AMOUNTS WILL GENERALLY AVERAGE AROUND ONE-QUARTER TO ONE HALF
INCH...WITH HEAVIER AMOUNTS IN ISOLATED STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY AFTERNOON THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY...AND ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
THROUGH TONIGHT AND BE READY SHOULD ACTIVATION BE REQUIRED.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:11 AM CDTSevere Thunderstorm WarningOHXStewart34 min
May 11, 1:27 AM CDTSevere Thunderstorm WarningOHXBenton28 min
May 11, 2:28 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Perry27 min
May 11, 2:32 AM CDTTornado WarningOHXHickman28 min
May 11, 2:58 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Williamson32 min
May 11, 3:06 AM CDTTornado WarningOHXWilliamson24 min
May 11, 3:28 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
May 11, 3:32 AM CDTTornado WarningOHXRutherford, Williamson28 min
May 11, 3:41 AM CDTSevere Thunderstorm WarningOHXMacon, Trousdale34 min
May 11, 3:49 AM CDTTornado WarningOHXWilson41 min
May 11, 3:50 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence40 min
May 11, 4:01 AM CDTTornado WarningOHXMacon29 min
May 11, 4:08 AM CDTTornado WarningOHXCannon22 min
May 11, 4:13 AM CDTTornado WarningOHXDeKalb17 min
May 11, 4:20 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam25 min
May 11, 4:21 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren29 min
May 11, 4:27 AM CDTSevere Thunderstorm WarningOHXBedford, Franklin, Lincoln, Moore18 min
May 11, 4:44 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, Van Buren and 1 more31 min
May 11, 4:45 AM CDTSevere Thunderstorm WarningOHXCoffee, Franklin, Grundy30 min
May 11, 5:13 AM CDTSevere Thunderstorm WarningOHXCumberland32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.